Abdominal pain: Hi everyone, I had a horrible... - PMRGCAuk

PMRGCAuk

13,834 members25,134 posts

Abdominal pain

LeighDelaine profile image
LeighDelaine

Hi everyone, I had a horrible experience yesterday and wondered whether it could have had anything to do with pred (now on 11mg having started on 15 on 10th March this year) or with the alendronic acid (70ng) I take each Saturday or even the lansoprazoke (30mg) I take daily? I suddenly developed an acute pain on the right side of my abdomen just below my ribs. It was so bad I couldn’t sit, walk or stand upright. It initially lasted for 45 minutes before subsiding but after about 10 mins it returned with a vengeance and stayed for 6 hours! After 2 hrs my husband rang 111 who called an ambulance to take me to A&E. The doctor thought it may be gallstones but an ultrasound and a full set of blood tests didn’t show anything untoward at all. Great relief all round. The A&E doctor then suggested it may have been brought on by the steroids or the alendronic acid and I wondered if anyone on here has experience anything similar?

25 Replies

Hi there. Firstly, I don't think any of the meds will actually cause a sudden onset acute pain like you described, but you do need to be mindful that all of those 3 meds do have warnings that suggest they can irritate areas of the digestive system. If you already had a sensitive gut prior to diagnosis then you may be more inclined to problems developing. The location of your pain and description are both indicative of an inflamed gallbladder.....I too can suffer the same kind of intermittent pain, particularly after eating rich or spicy food! The pain can be excruciating but I'm much more careful now to eliminate foods I know will bring it on. I also always take my pred on a full stomach, after a good breakfast and my pills are gastro-resistant. As for the Alendronic Acid, I make sure I follow the instructions and take it at least 30mins before eating anything for breakfast, and I sit up in bed and read or get up and keep upright. I never lie down again though.You may not have gall stones but just be mindful that you can still suffer 'episodes' when something irritates the gall bladder and causes it to become inflamed for a while. If it happens again then you need to discuss further with your GP.

Others with more information and knowledge may also be along.

LeighDelaine profile image
LeighDelaine in reply to Kendrew

Thank you for taking the time to reply, Kendrew. I also always follow medication instructions carefully and take pred after breakfast. It did feel like a severe inflammation to me. Will keep taking the meds and be even more careful with my food. Thank you.

PMRpro profile image
PMRproAmbassador

I can't see any reason for pred to cause that sort of thing and AA tends to cause heartburn type pain so not at all in the same place.

A pain on your right side under the ribs could be costochondritis. I had it and it hurt to breathe even. Look it up and see if what you have is similar.

Thank you for replying. I’ve had costochondritis and it wasn’t that this time. The pain was below my ribs in the gallbladder area.

Hope you get it sorted out

Thank you. The worst of the pain eased after 6 hours. Pleased it is unlikely to have been caused by the PMR medication. This forum is such godsend.

I was hospitalised in the past with extreme pain at the base of my ribs on the right hand side. They suspected my gallbladder too. All the tests came back clear. I had been in the habit of carrying heavy shopping home and I think that I may have strained the tendons between my ribs. This was before the PMR diagnosis and treatment. I have never known pain like it.

That’s exactly where I had the pain. It was so severe that I was offered morphine. I was shocked (and relieved) when all tests came back clear. Very strange. Hope it was a one off for you & me both!

It was years ago so it was a one off. Kendrew’s post was interesting

Had a few odd pains but nothing like yours. I was changed from Alendronic Acid to Risedronate Sodium which is much better for me.

I’ll keep that in mind if it happens again. Thanks Maudie.

I too have suffered this type of pain. I take pred and lanzoprazole, though I dont think it was the meds causing my pain. I was also checked for gall stones but inconclusive. However a colonoscopy showed I have diverticulitis. This can be crippling if I eat certain foods, I had a flare not long ago and realised I'd had sweetcorn in a salad and chocolate coated sunflower seeds. Popcorn, nuts and anything with seeds in can cause more inflammation in my colon resulting in the pain you describe, I do hope you get to the bottom of it...its really nasty when it happens xx

This is so interesting. Thank you for replying. I have flare ups of diverticulitis from time to time, always on the left side and painful for a few days. I wondered whether this last episode could have been diverticulitis even though it was on the ‘wrong’ side and the pain was much more severe. The last thing I had eaten before the onset was an apple which I rarely have because they make me feel uncomfortable. Hard to know what brought it on but will be even more mindful of what I eat from now on and will steer clean of apples!

Yes it usually is left sided and had me thinking. People can have diverticulitis and not even realise but the fact you have it probably makes you more likely to have flares any side. I am really mindful of 'hard to digest' foods now. My last episode was awful, didn't know where to put myself and took ages to pass. I have chamomile tea and heat pad (doesn't cure but brings comfort) ...hope you find a solution whatever it is. Xx

Thank you. And I hope you don’t get too many episodes. I find heat on the area comforting too & use a hot water bottle. My fussy eating has just got even more fussy as I really don’t want a return of that debilitating pain! Thanks again for sharing your experience - it’s been very helpful and reassuring. xx

Please keep us posted...I'd be very interested in anything you find out ....take care 😊 xx

Will do. And you keep us posted too. Look after yourself. xx

I should add diverticulitis is usually left side, however this has never been the case for me. Mine is always located where you describe xx

Hi glad your feeling better , my husband had chronic pain that you had, he was in agony , it was more or less in the same place, it was kidney stones and he passed them. A really horrible experience , i cant remember if they showed up on his scan , but once they had gone after a rest he was fine , they said it was due to water tablets and certain other medication.

LeighDelaine profile image
LeighDelaine in reply to Viv54

Poor thing. It really is a horrible pain.

Have you thought of going to a gastroenterologist to see if you possibly have an ulcer. I have one so have to be very careful in taking other medicines and what I eat and drink.

LeighDelaine profile image
LeighDelaine in reply to Noosat

No ulcer was seen on the scan so I don’t think it’s that. Thank you for the suggestion though.

No Leigh I haven’t. Did they ever figure it out? Your pred dosage wasn’t that high. Have had soreness around the base of lungs but never as long as you experienced. Pray it never returns! Sending hugs, 🤗

Thank you! No definite diagnosis. Hopefully just a one-off.

You may also like...